Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 62, NWS Paducah, KY

June 14, 1998Muhlenberg County, Kentucky

NWS Paducah, KY issued this tornado warning at Jun 14, 1998, 8:01 PM CDT for Muhlenberg County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1998, 8:01 PM CDT (01:01 UTC)
Expired
Jun 14, 1998, 8:50 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Muhlenberg County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3344 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3344 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
11.0
Supercell composite
67.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 150101 RRA
TORPAH
KYC177-150150-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  MUHLENBERG COUNTY IN WESTERN KENTUCKY

* UNTIL 850 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES NORTHWEST OF GREENVILLE...MOVING SOUTHEAST AT 25
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GREENVILLE BY 815 PM
  BEECHMONT BY 830 PM

PEOPLE IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IMMEDIATELY.

MJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 14, 1:27 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 1:27 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SAT JUN 13 1998

...ROUGH EVENING WEATHER AHEAD...
ALONG WITH POSSIBLE SEVERE ALSO CONTINUE FFW....

STRONG STORM PARAMTERS ARE INDICATED WITH THE ETA MODEL INTO THE
EVENING HOURS ACROSS FA.  14/17Z ADAP DATA VERIFIES THIS SOLUTION
WITH STRONG SURFACE MOISTURE CONVERGENCE...LI'S...CAP STRENGTH...ET AL.
ALONG SURFACE BOUNDARY MOVING EAST THROUGH MISSOURI.

ETA MODEL STABILIZES ATMOSHPERE WITH PASSAGE OF THIS BOUNDARY
TONIGHT...FIRST ACROSS SOUTHEAST MISSOURI (EARLY EVENING) AND FINALLY
SOUTHWEST INDIANA/WEST KENTUCKY UNTIL SHORTLY AFTER MIDNIGHT.  PREFER
SOME TYPE OF CATEGORICAL WORDING REFLECTING THIS TIMING.

ALSO WITH LOW FLASH FLOOD GUIDANCE (FFG)...WOULD LIKE TO CONTINUE FFW
FOR FORECAST AREA (FA).  SEMO COUNTIES AWAY FROM MISSISSIPPI RIVER ARE
THE BEST BET TO BE EXEMPTED FROM FF DUE TO SLIGHTLY HIGHER FFG NUMBERS
AND BETTER CHANCE STORMS WILL BE EAST OF THOSE SPOTS BY ZONE VALID TIME.

CHANCE POPS IN ZONE TOMORROW ARE OK.  ETA LI'S REMAIN HIGH AND VORTICITY
IS STRONGER ACROSS FA THAN WITH THIS IMMEDIATE WAVE.  LIMITING FACTORS
INCLUDE...DRY AIR INFILTRATES INTO REGION (ESPECIALLY SOUTH 1/2 OF FA)
WITH MID TROP WARMING NOTED ALSO ON UPSTREAM 14/12Z SOUNDINGS.

FAN VALUES APPEAR TOO COOL FOR HIGHS ON MONDAY.  FAN/FWC CLOSE FOR
TONIGHT...IN THE MID 60S.  WITH MORE CLOUDS LIKELY IN NORTH 1/2 OF FA
(10-85H MEAN RH ABOVE 70%)...LIKE 75 TO 80.  80 TO~ 85 GOOD FOR SOUTH
1/2 OF FA.

PAUL W

In the hours before

Local storm report, Jun 14, 7:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM                              KY   .88 INCH HAIL
06/14/98   HARDIN                         COUNTY SHERIFF REPORTED
                                          THE HAIL FELL BETWEEN 625
                                          AND 630 PM.

0625 PM                              KY   WIND DAMAGE
06/14/98   HARDIN                         TREES DOWN BLOCKING
                                          SEVERAL COUNTY ROADS.
                                          POWER LINES DOWN CAUSING
                                          OUTAGES COUNTY WIDE.
Local storm report, Jun 14, 7:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM                              KY   .88 INCH HAIL
06/14/98   HARDIN                         COUNTY SHERIFF REPORTED
                                          THE HAIL FELL BETWEEN 625
                                          AND 630 PM.

0625 PM                              KY   WIND DAMAGE
06/14/98   HARDIN                         TREES DOWN BLOCKING
                                          SEVERAL COUNTY ROADS.
                                          POWER LINES DOWN CAUSING
                                          OUTAGES COUNTY WIDE.
Local storm report, Jun 14, 7:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO STATE OF EVENT...
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM                              IL   .88 INCH HAIL
06/14/98   HARDIN                         COUNTY SHERIFF REPORTED
                                          THE HAIL FELL BETWEEN 625
                                          AND 630 PM.

0625 PM                              IL   WIND DAMAGE
06/14/98   HARDIN                         TREES DOWN BLOCKING
                                          SEVERAL COUNTY ROADS.
                                          POWER LINES DOWN CAUSING
                                          OUTAGES COUNTY WIDE.
Local storm report, Jun 14, 7:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    HENDERSON                 KY   .75 INCH HAIL
06/14/98   HENDERSON                      REPORTED BY AMATEUR RADIO
                                          SPOTTER NEAR US HIGHWAY 60
                                          IN HENDERSON.

0721 PM                              IN   58 MPH TSTM GUST
06/14/98   VANDERBURGH                    WIND GUST REPORTED BY
                                          EVANSVILLE EMA NEAR
                                          VANDERBURGH-WARRICK COUNTY
                                          LINE.

0721 PM    HICKMAN                   KY   .75 INCH HAIL
06/14/98   FULTON                         REPORTED BY DES DIRECTOR.

0722 PM    HENDERSON                 KY   60 MPH TSTM GUST
06/14/98   HENDERSON                      REPORTED BY AMATEUR RADIO
                                          SPOTTER.

0722 PM    EVANSVILLE                IN   WIND DAMAGE
06/14/98   VANDERBURGH                    STATE POLICE REPORT OF
                                          SEVERAL TREES DOWN IN
                                          EVANSVILLE.
Local storm report, Jun 14, 7:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
736 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    PARADISE                  IN   60 MPH TSTM GUST
06/14/98   WARRICK                        PUBLIC REPORTED TREES
                                          DOWN.

0730 PM    NEWBURGH                  IN   70 MPH TSTM GUST
06/14/98   WARRICK                        SPOTTER REPORT OF 70 TO 75
                                          MPH WINDS.

0734 PM                              IN   WIND DAMAGE
06/14/98   WARRICK                        COUNTY SHERIFF REPORTED
                                          TREES AND POWER LINES DOWN
                                          IN CHANDLER AND BOONVILLE.
Local storm report, Jun 14, 7:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0736 PM    MADISONVILLE              KY   .75 INCH HAIL
06/14/98   HOPKINS                        COUNTY SHERIFF REPORTED
                                          HAIL AND 45 MPH WINDS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:01 PM CDTSevere Thunderstorm WarningPAHCaldwell, Hopkins59 min
Jun 14, 7:06 PM CDTSevere Thunderstorm WarningPAHHenderson54 min
Jun 14, 7:13 PM CDTSevere Thunderstorm WarningPAHFulton62 min
Jun 14, 7:16 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg59 min
Jun 14, 7:16 PM CDTSevere Thunderstorm WarningPAHDaviess59 min
Jun 14, 7:49 PM CDTSevere Thunderstorm WarningPAHChristian, Todd56 min
Jun 14, 7:55 PM CDTSevere Thunderstorm WarningPAHGraves45 min
Jun 14, 7:55 PM CDTSevere Thunderstorm WarningPAHGraves35 min
Jun 14, 8:12 PM CDTSevere Thunderstorm WarningPAHCalloway48 min

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.